Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS Midland/Odessa, TX

March 22, 2000Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 22, 2000, 6:01 PM CST for Upton County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 22, 2000, 6:01 PM CST (00:01 UTC)
Expired
Mar 22, 2000, 6:45 PM CST
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 68 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 1:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 230002
SVRMAF
TXC461-230045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CST WED MAR 22 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPTON COUNTY IN TEXAS

* UNTIL 645 PM CST

* AT 555 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES WEST OF KING MOUNTAIN...MOVING
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  THE INTERSECTION OF SH 329 AND FM 1492...KING MOUNTAIN...MIDKIFF
  AND MCCAMEY.

LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED
AREA.

A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THIS AREA.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3112 10229 3115 10197 3163 10179 3165 10228

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:00 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 22, 2:00 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST WED MAR 22 2000

LATEST KMAF 88D SHOWS CONVECTION ALREADY FIRING JUST N OF MIDLAND
AND W-E WARM FRONT ALONG EDGE OF CLOUD SHIELD...AS WELL AS OVER
PECOS CO.  KMAF CUSTOM 18Z MODIFIED SOUNDING SHOWS VERY UNSTABLE
AIRMASS IN PLACE W/SWEAT INDICES ABOVE 400 AND WET BULB ZEROS
AROUND 10 KFT. COULD SEE A TORNADO OR TWO IN ERN CWA BEFORE THE DAY
IS OUT...AND LARGE HAIL IS LIKELY.  PLEASE SEE SEL8 AND SWODY1 FOR
FURTHER DETAILS.  AM DEBATING FFW FOR AREAS THAT GOT CLOBBERED LAST
NIGHT...BUT WILL OBSERVE STORM DEVELOPMENT FIRST...AS MOTION MAY BE
TOO FAST.  WILL ISSUE AN NPW FOR THE GUADALUPES AS LOW KICKS OUT AND
PASSES DIRECTLY OVER TONIGHT. ALSO...W/COLD CORE DIRECTLY OVER THE
GUADALUPES...CANNOT RULE OUT -SHSN ABOVE 6 KFT 1ST PD.

AFTER LOW EXITS AREA...GOOD WRLY DOWNSLOPE CONDITIONS WILL ENSUE
...PUNCH ALL MSTR EWD...AND FOR WARM TEMPS OVER THE NEXT FEW DAYS.
NEXT SYSTEM ADVERTISED FOR MONDAY...BUT LOOKS FARTHER N THAN THIS
ONE.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  51/76/46/79    6-00
LSA  41/72/36/75    8-00
E41  52/75/47/78    6-00
6R6  65/83/57/84    5-00
MRF  36/70/35/73    5-00
CNM  45/75/44/78    6-00

.MAF...
TX...HIGH WIND WARNING IN EFFECT 3/23/06Z-3/24/00Z FOR TXZ258.
NM...HIGH WIND WARNING IN EFFECT 3/23/06Z-3/24/00Z FOR NMZ027.

In the hours before

Special weather statement, Mar 22, 12:15 PM CST, 5 hours 46 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-079>082
-258-230600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 PM CST WED MAR 22 2000

...SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS WEST
   TEXAS AND SOUTHEAST NEW MEXICO...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ACROSS THE
WESTERN PERMIAN BASIN INCLUDING LEA COUNTY FOR TODAY AND TONIGHT. A
MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
TONIGHT EAST OF LINE FROM PUNKIN CENTER...TO ODESSA...TO CRANE...TO
BAKERSFIELD...AND DRYDEN.

AN UNSTABLE ATMOSPHERE EXISTS ACROSS THE AREA TODAY AS GULF MOISTURE
HAS RETURNED. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO EJECT OUT
ACROSS WEST TEXAS THIS AFTERNOON IN ADVANCE OF THE MAIN UPPER LEVEL
LOW IN ARIZONA. THIS COMBINED WITH DAYTIME HEATING...A HIGH DEGREE
OF INSTABILITY...AND STRONG VERTICAL WIND SHEAR WILL RESULT IN THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS AFTER 2 PM. LARGE HAIL
AND DAMAGING WIND WILL BE A THREAT ALONG WITH A FEW TORNADOES. IN
ADDITION FLASH FLOODING IS A CONCERN...PARTICULARLY ACROSS ANDREWS
...GAINES...NORTH ECTOR AND LEA COUNTIES...WHERE SOILS HAVE BEEN
SATURATED FROM HEAVY RAINFALL THAT OCCURRED LAST NIGHT.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED AGAIN LATE TONIGHT
AS THE MAIN SYSTEM LIFTS OUT OF THE SOUTHWEST ACROSS WEST TEXAS.
THESE STORMS WILL LIKELY BE MOVING FAST...NONETHELESS LOCALIZED
FLOODING AND FLASH FLOODING CAN BE EXPECTED.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION EARLY TODAY TO PREPARE SHOULD
SEVERE WEATHER THREATEN YOUR AREA.  SPOTTER ACTIVATION WILL LIKELY
BE REQUESTED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...OR YOUR CABlLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:06 PM CSTTornado WarningMAFGlasscock24 min
Mar 22, 6:24 PM CSTTornado WarningMAFUpton51 min
Mar 22, 6:29 PM CSTTornado WarningMAFGlasscock46 min
Mar 22, 6:31 PM CSTSevere Thunderstorm WarningMAFMitchell44 min
Mar 22, 6:39 PM CSTTornado WarningMAFMitchell, Scurry36 min
Mar 22, 6:49 PM CSTSevere Thunderstorm WarningMAFCrane56 min
Mar 22, 6:59 PM CSTSevere Thunderstorm WarningMAFMidland46 min
Mar 22, 7:02 PM CSTTornado WarningMAFHoward, Mitchell43 min
Mar 22, 7:16 PM CSTSevere Thunderstorm WarningMAFScurry44 min
Mar 22, 7:18 PM CSTSevere Thunderstorm WarningMAFGlasscock57 min
Mar 22, 7:29 PM CSTTornado WarningMAFMitchell61 min
Mar 22, 7:40 PM CSTFlash Flood WarningMAFBorden, Howard, Martin, Mitchell, Scurry3 hr
Mar 22, 7:41 PM CSTSevere Thunderstorm WarningMAFPecos49 min
Mar 22, 7:41 PM CSTTornado WarningMAFGlasscock49 min
Mar 22, 7:55 PM CSTSevere Thunderstorm WarningMAFCrane50 min
Mar 22, 8:15 PM CSTSevere Thunderstorm WarningMAFEctor30 min
Mar 22, 8:23 PM CSTSevere Thunderstorm WarningMAFMidland67 min
Mar 22, 8:31 PM CSTSevere Thunderstorm WarningMAFUpton59 min
Mar 22, 8:53 PM CSTSevere Thunderstorm WarningMAFMitchell67 min
Mar 22, 9:30 PM CSTSevere Thunderstorm WarningMAFUpton45 min
Mar 22, 9:33 PM CSTSevere Thunderstorm WarningMAFMidland42 min
Mar 22, 9:59 PM CSTSevere Thunderstorm WarningMAFReagan46 min
Mar 22, 10:12 PM CSTSevere Thunderstorm WarningMAFMidland, Upton48 min
Mar 22, 10:17 PM CSTTornado WarningMAFReagan43 min
Mar 22, 10:26 PM CSTTornado WarningMAFGlasscock, Howard49 min
Mar 22, 10:57 PM CSTSevere Thunderstorm WarningMAFUpton48 min
Mar 22, 11:00 PM CSTFlash Flood WarningMAFBorden, Crane, Glasscock, Howard, Midland, Mitchell and 4 more4 hr
Mar 22, 11:10 PM CSTTornado WarningMAFGlasscock50 min
Mar 22, 11:58 PM CSTSevere Thunderstorm WarningMAFGlasscock, Howard47 min
Mar 23, 12:16 AM CSTTornado WarningMAFReagan44 min
Mar 23, 12:50 AM CSTSevere Thunderstorm WarningMAFGaines40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.